What was her reasoning? Did she have a bad reaction? Maybe the form she used. Here is a few: Retinol, retinoic acid, retinyl palmitate, retinoids, Vitamin A, beta carotene, alpha carotene, beta-cryptoxanthin.
I use to smoke and LOVE vitamin A- it has helped with breakouts, texture and overall appearance. She may have an allergy or the product/ type of vit a see used. I would not route it out for all smokers or ex ( just my opinion).
I always advocate any smoker or ex to take Vit A, C and lycopene and fish-oil supplement with a high concentration of omega-3. These will help with inflammation, promote healing and aid moisture-retention in the dermis. SPF 30 daily and Exfoliate 2x a week, good serums to improve skins health from damage smoking casued.
Everything is linked to cancer- smoking kills more than Vitamin A ;)
When cancer patients go through Chemo it is hard for there body's to digest anything and some vitamins can make them sick to stomach or react. Maybe I need to watch the news or research that though. Anyone else ??
Fascinating! I found this thread, which has a lot of links (although I have not yet explored them). Clearly something we need to learn more about.
I do think it's important to notice that the study was conducted with 0.1% Retin-A - the highest Rx strength. When I see clients who are using this strength on their faces, their skin is almost always waxy, shiny, thinned-out, and red, so perhaps I'm not so surprised that there were issues when combining such a high strength with compromised smoker's skin.
My training and gut instinct would have said that the antioxidant properties of a more moderately-dosed retinoid would only help, not hurt, someone with oxidative stress due to smoking, BUT that someone who smokes or just recently quit might have a harder time adapting to their topical retinoid because their wound-healing mechanisms are inhibited. They could be stuck in the retinoid dermatitis (or "uglies") phase of adapting to a retinoid for MUCH longer than the average client. Quitting smoking is always part of my healthy skin plan, and unless someone is already successfully using an Rx retinoid, my process involves a gradual step-up of both dosage and frequency of my retinols in order to minimize the retinoid dermatitis at the beginning of a regimen.
I'm also wondering, since they weren't expecting to see risk of death increase, whether there might be a possibility that one side of the hospital was getting more sunshine, or some other weird factor like that. I would definitely not change your treatment protocols until more information comes out and the study can be replicated.